Missouri, 2013

Heat in Missouri, June 26 to 27, 2013

June 26 to 27, 2013 · NWS EAX · 5 events in 5 counties and zones

An upper level ridge of high pressure, allowed hot and humid conditions to prevail across west central Missouri, on June 26th and 27th, 2013. Afternoon heat indices were in the 100 to 106 degrees range.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level ridge of high pressure, allowed hot and humid conditions to prevail across west central Missouri, on June 26th and 27th, 2013. Afternoon heat indices were in the 100 to 106 degrees range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 5:39 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 26, 5:39 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 AM CDT Wed Jun 26 2013

.UPDATE...
Issued at 639 AM CDT WED JUN 26 2013

Have sent a quick update to add POPs into our northeast with isolated
to scattered showers developing. This is most likely tied to an area
of isentropic ascent around 305K. This lift weakens by 15Z so have
trended back to dry after that time.

&&

.SHORT TERM...(Today through Friday)
Issued at 319 AM CDT WED JUN 26 2013

The biggest concern for the next few days is the heat and humidity
as highs surge into the mid to upper 90s with dewpoints in the upper
60s and 70s resulting in heat indices around 100 and possibly as
high as 105. A weak front is expected to move through the region
today with very warm temperatures aloft just ahead front. We should
see very good mixing into those temperatures and as a result high
temperatures this afternoon should be able to climb into the middle
90s. We've had a warm bias in our forecasts recently but with a warm
start overnight and no cloud cover expected confidence is higher
that mid 90 degree temperatures will be realized. Given the better
mixing and weak front passing through, dewpoints may actually drop
into the upper 60s this afternoon. The trend has been for dewpoints
to raise through the day due to evapotranspiration, but if dewpoints
actually fall this afternoon, that will limit how high heat indices
get. Still, the metro area should see heat indices between 100 and
105 with the hotter conditions likely to be south of the Missouri
River.

Similar conditions are expected Thursday with high temperatures
likely in the middle to perhaps upper 90 degree range. However,
southerly flow should combine with evapotranspiration and keep
dewpoints around 70 or in the lower 70s. So confidence is higher
that we'll see heat indices more solidly in the lower 100s. There
may be a complex of storms develop in the increasing northwesterly
flow over eastern Nebraska/ western Iowa early in the day Thursday.
Given the flow, this area would track to the southeast down the
Missouri River valley into the afternoon and evening hours. Have
increased POPs during the afternoon and evening to account for this
thinking. CAPE/shear combinations would likely support severe
convection across eastern Kansas and western Missouri during the
afternoon and evening.

By Friday we will be in steady northerly surface flow with cooling
temperatures aloft. This will be the start of what should be a
pleasant stretch of late June weather. But for Friday, highs will
still be able to climb to around 90 degrees before the bulk of the
cooler air settles into the region.

.LONG TERM...(Saturday through Tuesday)
Issued at 319 AM CDT WED JUN 26 2013

As upper-level low pressure deepens and builds southeast over the
Great Lakes region this weekend, a back door cold front will drift
through the forecast area late Saturday and bring significantly
cooler temperatures, especially from Sunday through middle next
week. Highs throughout this period are expected to be well below
normal in the upper 70s to lower 80s, and lows should be seasonably
cool in the lower to mid 60s.

Generally weak northwest flow both at the surface and aloft will
also keep the pattern relatively dry during the long-range forecast,
although precipitation can't be entirely ruled out. Currently, the
most likely periods for showers and thunderstorms are Saturday
evening into Sunday evening as an upper disturbance backs into the
region and provides broad support for convection; and on Tuesday
night with the possibility of a small disturbance riding down from
the Dakotas into the region. Both of these chances are low, due to
model inconsistencies and general support for precipitation in the
overarching pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 601 AM CDT WED JUN 26 2013

VFR conditions are expected through the entire forecast. Winds will
continue to veer to the west/northwest through the day and diminish
in strength. By this evening winds should become calm and persist
that way through the night as high pressure transits the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY from 11 AM this morning to 7 PM CDT Thursday FOR
     KSZ103>105.

MO...HEAT ADVISORY from 11 AM this morning to 7 PM CDT Thursday FOR
     MOZ028-029-037.

&&

UPDATE...CDB
SHORT TERM...CDB
LONG TERM...Laflin
AVIATION...CDB
Hazardous weather outlook, Jun 26, 3:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT WED JUN 26 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
457 AM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY WITH MAXIMUM AFTERNOON HEAT
INDICES BETWEEN 100 AND 105.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE INTO THURSDAY WITH
MAXIMUM AFTERNOON HEAT INDICES AS HIGHS AS 105.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE REGION THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THURSDAY AFTERNOON
AND EVENING. DAMAGING WINDS WILL BE THE BIGGEST THREAT FROM ANY OF
THE STORMS BUT LARGE HAIL IS POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Clay

When
June 26, 11:00 AM CST to June 27, 11:45 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

The combination of heat and humidity, caused afternoon heat indices, to be in the 100 to 106 degree range.

Heat, Jackson

When
June 26, 11:00 AM CST to June 27, 11:45 AM CST
Where
Jackson forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

The combination of heat and humidity, caused afternoon heat indices, to be in the 100 to 106 degree range. As a result, one person in Kansas City died from the effects of the heat. F85PH.

Heat, Platte

When
June 26, 11:00 AM CST to June 27, 11:45 AM CST
Where
Platte forecast zone
Reported by
ASOS
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

The combination of heat and humidity, caused afternoon heat indices, to be in the 100 to 106 degree range.

Heat, Bates

When
June 27, 11:00 AM CST to 3:44 PM CST
Where
Bates forecast zone
Reported by
Law Enforcement
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

The combination of heat and humidity, caused afternoon heat indices, to be in the 100 to 106 degree range.

Heat, Cass

When
June 27, 11:00 AM CST to 3:44 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

The combination of heat and humidity, caused afternoon heat indices, to be in the 100 to 106 degree range.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jackson2013-06-2685FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459542, 459544, 459545, 459540, 459541.